Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

May 31, 2012Emanuel County, Georgia

NWS Atlanta, GA issued this special weather statement at May 31, 2012, 5:24 PM EDT for Emanuel County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2012, 5:24 PM EDT (21:24 UTC)
Expired
May 31, 2012, 6:00 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA

County Emanuel County, GA

The radar

The Charleston,SC radar (KCLX), 106 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1673 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

387 
WWUS82 KFFC 312124
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
524 PM EDT THU MAY 31 2012

GAZ086-312200-
524 PM EDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL AND 40 MPH WINDS
IN EMANUEL COUNTY UNTIL 600 PM EDT...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER STILLMORE...MOVING NORTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PENNY SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
EMANUEL COUNTY THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE LEXSY...STILLMORE...NUNEZ...GEORGE L SMITH STATE
PARK...CANOOCHEE...TWIN CITY AND GARFIELD. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3261 8200 3253 8204 3255 8208 3253 8212
      3248 8217 3243 8218 3238 8223 3243 8239
      3244 8238 3245 8240 3277 8221 3273 8210
      3266 8208
TIME...MOT...LOC 2125Z 221DEG 10KT 3249 8220

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 31, 3:49 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 31, 3:49 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
349 PM EDT THU MAY 31 2012

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...

WEAKENING SHORT WAVE OVER ALABAMA THIS AFTERNOON PRODUCING CLOUDS
ACROSS THE CWA. A FEW THUNDERSTORMS DEVELOPING IN AREAS OF BEST
HEATING ACROSS THE CENTRAL ZONES WITH SOME SHOWERS ACROSS THE
NORTHWEST. WILL HAVE TO WATCH AND SEE WHAT ELSE DEVELOPS THROUGH THE
EVENING...BUT CAPES ARE FORECAST TO BE WEAK AFTER 00Z. HOWEVER NEXT
SHORT WAVE SHOULD MOVE THROUGH THE OHIO VALLEY LATER TONIGHT AND
FRIDAY MORNING...DRAGGING A COLD FRONT THROUGH THE CWA. MODELS
CONTINUE TO AGREE THE FRONT SHOULD BE INTO NORTHWEST GEORGIA BY 12Z
AND CROSSING THE CWA DURING THE DAY. HEATING WILL HELP INCREASE
INSTABILITY DURING THE DAY WITH CAPES NEAR 1500 AND MUCH OF
NORTHEAST GEORGIA IS IN A SLIGHT RISK OF SEVERE FOR FRIDAY. THE
SHORT WAVE SHOULD BE EAST OF THE CWA BY 00Z WITH NORTHWEST FLOW
DOMINATING THE STATE. THICKNESS VALUES DROPPING ACROSS THE AREA FOR
SATURDAY WITH COOLER THAN NORMAL TEMPERATURES OVER MUCH OF THE
CWA.

41

.LONG TERM /SATURDAY THROUGH THURSDAY/...

NO CHANGES TO THE EXTENDED AT THIS TIME.  SEE PREVIOUS DISCUSSION.

ARG

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
/ISSUED AT 533 AM EDT THU MAY 31 2012/
AS A COLD FRONT EXITS THE AREA TO THE SOUTHEAST FRIDAY NIGHT... HIGH
PRESSURE WILL QUICKLY BUILD INTO THE REGION FOR THE WEEKEND. THE
UPPER RIDGE WILL TRANSITION EASTWARD TOWARD THE CENTRAL CONUS...
PLACING THE FORECAST AREA IN NORTHWEST FLOW ALOFT. THE UPPER RIDGE
SHOULD AMPLIFY ACROSS THE CENTRAL CONUS BY THE END OF THE WEEKEND
AND INTO EARLY NEXT WEEK. WITH SUCH A SETUP... ANY PERTURBATION IN
THE UPPER LEVELS ALONG THIS RIDGE COULD ENHANCE THE POPS FOR A
PORTION OF THE AREA... HOWEVER ATTM SATURDAY AND SUNDAY LOOK TO
REMAIN DRY.

THE GFS AND ECMWF BOTH INDICATE A FRONT SAGGING SOUTHWARD AND
INFLUENCING THE AREA BY EARLY NEXT WEEK. THERE IS SOME DISAGREEMENT
BETWEEN THE TWO ON TIMING AS THE ECMWF HAS IT MONDAY THROUGH
TUESDAY... WHILE THE NAM HAS SLOWER AND BEING PRIMARILY ON TUESDAY.
BOTH MODELS ARE IN GENERAL CONSENSUS WITH SWINGING A WEAK SHORTWAVE
AND SOME ENHANCED MOISTURE INTO THE AREA FROM THE NORTHWEST FROM
MONDAY INTO TUESDAY AS WELL. ALL CONSIDERED... HAVE DECIDED TO
INCLUDE SLIGHT CHANCE POPS FOR THE NORTH ON MONDAY AND HAVE BETTER
CHANCE AREA-WIDE FOR MONDAY NIGHT AND TUESDAY. FRONT IS PROGGED TO
HANG AROUND NEAR THE GA-FL BORDER TUESDAY THROUGH MIDWEEK SO HAVE
INCLUDED LOW CHANCE POPS TOWARD THE SOUTH.

FOR TEMPS...MEX GUIDANCE LOOKED REASONABLE SO ONLY MINOR TWEAKS WERE
MADE. THE AREA SHOULD SEE A GRADUAL WARM-UP THIS WEEKEND FOLLOWING
THE FROPA AND HAVE HIGHS BACK IN THE UPPER 80S TO LOW 90S FOR MOST
LOCATIONS NEXT WEEK.

03

AVIATION...
18Z UPDATE...
VFR CONDITIONS WILL CONTINUE THROUGH THE EVENING WITH SCT-BKN HIGH
CLOUDS AND SCT CUMULUS DOMINATING.  AN UPPER DISTURBANCE WILL
PRODUCE SOME ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING AND WILL HAVE TO MONITOR THIS TO SEE IF ANYTHING THREATENS
THE AIRPORTS. SHOULD SEE SCATTERED SHOWERS BEGIN APPROACHING ATLANTA
TAF SITES BY 03-06Z FRIDAY...AND LINGER OVERNIGHT AS A COLD FRONT
APPROACHES. THE GREATER TSRA THREAT WILL BE FROM 12Z-21Z FRIDAY AS A
COLD FRONT ENTERS THE STATE. COULD SEE MVFR CIGS DEVELOP BY 09-12Z
FRIDAY.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE VFR CONDITIONS. MEDIUM ON WIND DIRECTIONS AND MID TO
LATE EVENING SHOWERS.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          66  82  53  83 /  40  60  10   5
ATLANTA         68  79  55  80 /  50  60  10   5
BLAIRSVILLE     63  74  49  75 /  70  60  10  10
CARTERSVILLE    65  76  48  78 /  60  60  10  10
COLUMBUS        71  84  57  84 /  30  50   5   5
GAINESVILLE     66  80  54  79 /  50  60  10  10
MACON           68  89  54  84 /  20  40  10   5
ROME            67  76  51  82 /  70  60  10  10
PEACHTREE CITY  65  79  51  80 /  40  60  10   5
VIDALIA         72  89  61  84 /  20  60  20   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....ARG
AVIATION...41
Hazardous weather outlook, May 31, 5:05 PM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 PM EDT THU MAY 31 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011515-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
505 PM EDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...
ISOLATED TO SCATTERED STRONG THUNDERSTORMS EXPECTED THIS EVENING...
BECOMING MORE WIDESPREAD AFTER MIDNIGHT.

.SYNOPSIS...
AN UPPER LEVEL SHORT WAVE...AND ITS ASSOCIATED SURFACE COLD FRONT...
WILL APPROACH THE STATE OVERNIGHT.

.PRIMARY HAZARDS...
THE PRIMARY THREATS FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE
SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING.

.DISCUSSION...
CAPE VALUES OF 1000-1500 THIS AFTERNOON WILL DECREASE SOME
OVERNIGHT...BUT WILL REMAIN IN THE 500-1000 RANGE...AND COMBINED
WITH AN APPROACHING UPPER LEVEL SHORT WAVE WILL PRODUCE ISOLATED TO
SCATTERED THUNDERSTORMS THIS EVENING...BECOMING MORE WIDESPREAD
AFTER MIDNIGHT. WEAK SHEAR VALUES AND ONLY MODEST INSTABILITIES
SHOULD HELP TO HOLD MOST STORM DEVELOPMENT BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A COLD FRONT WILL BRING A MORE SIGNIFICANT CHANCE FOR THUNDERSTORM
DEVELOPMENT FRIDAY THROUGH EARLY SATURDAY MORNING. A FEW STORMS MAY
BE SEVERE ON FRIDAY. THERE IS A SLIGHT CHANCE FOR ISOLATED
THUNDERSTORMS IN NORTH GEORGIA DURING THE AFTERNOON ON MONDAY. A
WEAK FRONTAL BOUNDARY WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS ON
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, May 31, 12:53 PM EDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1253 PM EDT THU MAY 31 2012

GAZ083-084-096-097-109-311730-
1253 PM EDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS IN TWIGGS...
LAURENS...WILKINSON...BLECKLEY AND DODGE COUNTIES UNTIL 130 PM EDT...

AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GOLDSBORO...MOVING NORTH AT 5 MPH.

WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TWIGGS...
LAURENS...WILKINSON...BLECKLEY AND DODGE COUNTIES THROUGH 130 PM EDT.
SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE CHESTER...
GOLDSBORO...REBIE...CARY...ROWLAND...MONTROSE...DUDLEY...ALLENTOWN
AND DANVILLE.

&&

LAT...LON 3268 8326 3260 8301 3238 8314 3244 8334
TIME...MOT...LOC 1654Z 200DEG 6KT 3249 8320
Special weather statement, May 31, 4:34 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
434 PM EDT THU MAY 31 2012

GAZ086-312100-
434 PM EDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN EMANUEL COUNTY
UNTIL 500 PM EDT...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER STILLMORE...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS EMANUEL
COUNTY THROUGH 500 PM EDT. IN ADDITION...OCCASIONAL LIGHTNING IS
EXPECTED. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
LEXSY...STILLMORE...OAK PARK...NUNEZ...SWAINSBORO...GEORGE L SMITH
STATE PARK...MODOC...CANOOCHEE...TWIN CITY AND GARFIELD.

&&

LAT...LON 3256 8202 3254 8203 3255 8208 3251 8215
      3241 8219 3236 8224 3232 8224 3238 8240
      3244 8238 3247 8243 3284 8231 3281 8222
      3282 8215 3266 8208 3261 8200
TIME...MOT...LOC 2034Z 210DEG 11KT 3247 8220
Special weather statement, May 31, 4:58 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
458 PM EDT THU MAY 31 2012

GAZ076-312130-
458 PM EDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN JEFFERSON COUNTY UNTIL 530 PM EDT...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MOXLEY...MOVING NORTH AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
JEFFERSON COUNTY THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE MOXLEY...WADLEY...BARTOW AND LOUISVILLE. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3285 8230 3283 8235 3281 8237 3282 8239
      3281 8242 3283 8250 3316 8250 3316 8226
      3304 8228 3301 8227 3293 8227
TIME...MOT...LOC 2058Z 184DEG 7KT 3294 8237
Special weather statement, May 31, 5:16 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
516 PM EDT THU MAY 31 2012

GAZ007-312145-
516 PM EDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN GILMER COUNTY UNTIL 545 PM EDT...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TALONA...MOVING NORTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
GILMER COUNTY THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE TAILS CREEK...ROUNDTOP...TALONA...ELLIJAY...EAST
ELLIJAY...PISGAH...CHERRY LOG AND MOUNTAINTOWN. HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3484 8438 3480 8431 3474 8427 3473 8427
      3456 8447 3456 8449 3454 8449 3456 8450
      3455 8452 3463 8466 3465 8465 3486 8451
TIME...MOT...LOC 2116Z 216DEG 10KT 3464 8452
Special weather statement, May 31, 5:24 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
524 PM EDT THU MAY 31 2012

GAZ086-312200-
524 PM EDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL AND 40 MPH WINDS
IN EMANUEL COUNTY UNTIL 600 PM EDT...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER STILLMORE...MOVING NORTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PENNY SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
EMANUEL COUNTY THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE LEXSY...STILLMORE...NUNEZ...GEORGE L SMITH STATE
PARK...CANOOCHEE...TWIN CITY AND GARFIELD. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3261 8200 3253 8204 3255 8208 3253 8212
      3248 8217 3243 8218 3238 8223 3243 8239
      3244 8238 3245 8240 3277 8221 3273 8210
      3266 8208
TIME...MOT...LOC 2125Z 221DEG 10KT 3249 8220

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:55 PM EDTSpecial Weather StatementFFCToombs50 min
May 30, 10:02 PM EDTSpecial Weather StatementFFCHouston28 min
May 31, 12:53 PM EDTSpecial Weather StatementFFCBleckley37 min
May 31, 4:34 PM EDTSpecial Weather StatementFFCEmanuel26 min
May 31, 4:58 PM EDTSpecial Weather StatementFFCJefferson32 min
May 31, 5:06 PM EDTSevere Thunderstorm WarningFFCJefferson39 min
May 31, 5:16 PM EDTSpecial Weather StatementFFCGilmer29 min
May 31, 5:44 PM EDTSpecial Weather StatementFFCGilmer61 min
May 31, 6:39 PM EDTSpecial Weather StatementFFCGlascock, Warren36 min
May 31, 6:44 PM EDTSpecial Weather StatementFFCTaylor31 min
May 31, 6:55 PM EDTSevere Thunderstorm WarningFFCGlascock, Warren50 min
May 31, 7:16 PM EDTSpecial Weather StatementFFCUpson29 min
May 31, 7:48 PM EDTSevere Thunderstorm WarningFFCMeriwether, Pike, Upson42 min
May 31, 7:59 PM EDTSpecial Weather StatementFFCWheeler31 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.